WebMD BlogsWebMD Doctors

Coronavirus Myths & Facts: Will Ibuprofen Make It Worse?

ibuprofen
Michael  W. Smith, MD - Blogs
By Michael W. Smith, MDBoard-certified internistMarch 18, 2020

Being in medicine, I'm used to hearing crazy health myths – from the ridiculous to the dangerous. So, as I started hearing the myths around the COVID-19 coronavirus, I wasn’t surprised – but I was concerned. This virus is too serious to be taken lightly or to be draped in misinformation. Now more than ever, it's important to know the difference between fact and fiction. I’ll be sharing myths – and facts – here regularly, in the hopes that you’ll take this information to heart (and share it with others) so that we can all stay safe and healthy. 

Here's one I’ve seen surfacing on my social media feed the past couple of days:

Do some over-the-counter painkillers make COVID-19 worse?

This myth does have a scientific theory behind it – but there’s no actual evidence that it’s true. When the health minister of France, Olivier Veran, put out a bold proclamation that certain painkillers could worsen COVID-19, it took off. We’re talking about common over-the-counter painkillers, like ibuprofen and aspirin (known as NSAIDs or non-steroidal anti-inflammatory drugs), which also reduce fever.

This was in reaction to a letter in a premier medical journal, The Lancet, in which the author suggested that these drugs increase the number of receptors on cells that the coronavirus attaches to. More receptors allegedly means the virus that causes COVID-19 could more attach more strongly to cells, causing more severe symptoms. Many medical experts came out strongly against this contention, noting there’s no evidence to support the notion that it causes more severe symptoms.

Initially, the World Health Organization recommended against the use of ibuprofen for COVID-19 symptoms. However, after further consideration, they changed their direction and no longer recommend against its use.

If you have COVID-19 symptoms, work with your doctor on what makes sense for you. Both ibuprofen and acetaminophen have side effects, especially with over-use or prolonged use. Both are effective pain and fever reducers, so if you want to side with WHO and be extra cautious, acetaminophen is a fine way to go. Just be careful not to take more than recommended on the label, as too much can cause liver damage.

WebMD Blog
© 2020 WebMD, LLC. All rights reserved.
Blog Topics:
About the Author
Michael W. Smith, MD

Michael Smith, MD, CPT, is a board-certified internal medicine doctor and WebMD’s Chief Medical Editor. He is also an American Council on Exercise certified personal trainer with a passion for helping people live a healthy, active lifestyle. He appears regularly as an expert on national and local broadcast media.

More from the WebMD Doctors Blog

View all posts on WebMD Doctors

Latest Blog Posts on WebMD

View all blog posts

Important: The opinions expressed in WebMD Blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Blogs are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.

Do not consider WebMD Blogs as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.

Read More